Ischaemic colitis associated with oral contraceptive and bisacodyl use

Shahnaz Ajani, Ryan T Hurt, David A. Teeters, Lawrence R. Bellmore

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

A woman with a history of hip replacement presented 3 days prior to revision of the hip with abdominal pain, diarrhoea and haematochezia. These symptoms began 6 h after she began taking bisacodyl in preparation for her upcoming surgery. She was on low-dose estradiol for hormone replacement therapy (HRT). Subsequent colonoscopy and biopsies were consistent with acute colonic ischaemia (CI). She was treated with intravenous fluids and antibiotics and discharged and told to stop HRT and bisacodyl. Follow-up colonoscopy 1 month after discharge was normal. This case adds to the three other previously reported cases of bisacodyl-associated CI.

Original languageEnglish (US)
JournalBMJ Case Reports
DOIs
StatePublished - 2012

Fingerprint

Bisacodyl
Ischemic Colitis
Oral Contraceptives
Hormone Replacement Therapy
Colonoscopy
Hip
Ischemia
Gastrointestinal Hemorrhage
Abdominal Pain
Estradiol
Diarrhea
Anti-Bacterial Agents
Biopsy

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Ischaemic colitis associated with oral contraceptive and bisacodyl use. / Ajani, Shahnaz; Hurt, Ryan T; Teeters, David A.; Bellmore, Lawrence R.

In: BMJ Case Reports, 2012.

Research output: Contribution to journalArticle

Ajani, Shahnaz ; Hurt, Ryan T ; Teeters, David A. ; Bellmore, Lawrence R. / Ischaemic colitis associated with oral contraceptive and bisacodyl use. In: BMJ Case Reports. 2012.
@article{6fc92682a6f04f73b55e5e3070cc8027,
title = "Ischaemic colitis associated with oral contraceptive and bisacodyl use",
abstract = "A woman with a history of hip replacement presented 3 days prior to revision of the hip with abdominal pain, diarrhoea and haematochezia. These symptoms began 6 h after she began taking bisacodyl in preparation for her upcoming surgery. She was on low-dose estradiol for hormone replacement therapy (HRT). Subsequent colonoscopy and biopsies were consistent with acute colonic ischaemia (CI). She was treated with intravenous fluids and antibiotics and discharged and told to stop HRT and bisacodyl. Follow-up colonoscopy 1 month after discharge was normal. This case adds to the three other previously reported cases of bisacodyl-associated CI.",
author = "Shahnaz Ajani and Hurt, {Ryan T} and Teeters, {David A.} and Bellmore, {Lawrence R.}",
year = "2012",
doi = "10.1136/bcr-12-2011-5451",
language = "English (US)",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Ischaemic colitis associated with oral contraceptive and bisacodyl use

AU - Ajani, Shahnaz

AU - Hurt, Ryan T

AU - Teeters, David A.

AU - Bellmore, Lawrence R.

PY - 2012

Y1 - 2012

N2 - A woman with a history of hip replacement presented 3 days prior to revision of the hip with abdominal pain, diarrhoea and haematochezia. These symptoms began 6 h after she began taking bisacodyl in preparation for her upcoming surgery. She was on low-dose estradiol for hormone replacement therapy (HRT). Subsequent colonoscopy and biopsies were consistent with acute colonic ischaemia (CI). She was treated with intravenous fluids and antibiotics and discharged and told to stop HRT and bisacodyl. Follow-up colonoscopy 1 month after discharge was normal. This case adds to the three other previously reported cases of bisacodyl-associated CI.

AB - A woman with a history of hip replacement presented 3 days prior to revision of the hip with abdominal pain, diarrhoea and haematochezia. These symptoms began 6 h after she began taking bisacodyl in preparation for her upcoming surgery. She was on low-dose estradiol for hormone replacement therapy (HRT). Subsequent colonoscopy and biopsies were consistent with acute colonic ischaemia (CI). She was treated with intravenous fluids and antibiotics and discharged and told to stop HRT and bisacodyl. Follow-up colonoscopy 1 month after discharge was normal. This case adds to the three other previously reported cases of bisacodyl-associated CI.

UR - http://www.scopus.com/inward/record.url?scp=84865457067&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84865457067&partnerID=8YFLogxK

U2 - 10.1136/bcr-12-2011-5451

DO - 10.1136/bcr-12-2011-5451

M3 - Article

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -